Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 61, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 28, 2008, 10:06 PM MDT for Garden County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2008, 10:06 PM MDT (04:06 UTC)
- Expired
- May 28, 2008, 10:45 PM MDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Garden County, NE
The radar
The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 290406
SVRLBF
NEC069-290445-
/O.NEW.KLBF.SV.W.0061.080529T0406Z-080529T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1006 PM MDT WED MAY 28 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITY OF OSHKOSH...
* UNTIL 1045 PM MDT
* AT 1004 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES WEST OF INTERSECTION OF HIGHWAY 27 AND 9
MILE ROAD...OR 12 MILES NORTH OF CHAPPELL...AND MOVING NORTHEAST AT
40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD BY 1015 PM MDT...
OSHKOSH BY 1020 PM MDT...
BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AND 8 MILES NORTHWEST
OF LEWELLEN BY 1030 PM MDT...
LAT...LON 4174 10206 4129 10209 4121 10245 4121 10259
4128 10262 4139 10261 4140 10263 4144 10263
TIME...MOT...LOC 0406Z 232DEG 35KT 4128 10248
$$
BUTTLER2 follow-up statements
000
WWUS53 KLBF 290421
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1121 PM CDT WED MAY 28 2008
NEC069-290445-
/O.CON.KLBF.SV.W.0061.000000T0000Z-080529T0445Z/
GARDEN NE-
1021 PM MDT WED MAY 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHERN GARDEN COUNTY...
AT 1019 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR OSHKOSH...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AND 8 MILES NORTHWEST
OF LEWELLEN BY 1030 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4174 10206 4129 10209 4121 10245 4121 10259
4128 10262 4139 10261 4140 10263 4144 10263
TIME...MOT...LOC 0421Z 232DEG 35KT 4137 10232
$$
BUTTLER000
WWUS53 KLBF 290442
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1140 PM CDT WED MAY 28 2008
NEC069-290450-
/O.EXP.KLBF.SV.W.0061.000000T0000Z-080529T0445Z/
GARDEN NE-
1040 PM MDT WED MAY 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GARDEN COUNTY WILL
EXPIRE AT 1145 PM CDT/1045 PM MDT/...
THUNDERSTORMS WILL EXIT EAST CENTRAL GARDEN COUNTY BY 11 PM
MDT...AND ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
IF SEVERE WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND
HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH
PLATTE.
LAT...LON 4174 10206 4129 10209 4121 10245 4121 10259
4128 10262 4139 10261 4140 10263 4144 10263
TIME...MOT...LOC 0440Z 232DEG 35KT 4148 10212
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:58 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 28, 7:58 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 858 PM CDT WED MAY 28 2008 .UPDATE... JUST UPDATED THE GRIDS AND ZONE PACKAGE FOR MENTION OF FOG OVERNIGHT. SERLY WINDS CONTINUE TO PUSH MID 50 DEGREE DEW POINTS INTO CENTRAL NEBR. WITH TEMPS FLAT LINING THE REST OF TONIGHT...AND INCREASED LOW LEVEL MOISTURE ADVECTION...FOG LOOKS LIKE A GOOD BET TO PERSIST OVERNIGHT. CONVECTION FROM EARLIER THIS EVENING ALONG THE FRONT RANGES OF WYOMING AND COLORADO...HAS PUSHED EAST INTO THE PANHANDLE. ONGOING FCST HAS THE OVERNIGHT CHANCES FOR PCPN WELL IN HAND...AS ELEVATED INSTABILITY INCREASES OVERNIGHT...AS DOES THE LOW LEVEL JET. && PREVIOUS DISCUSSION FOLLOWS...ISSUED AT 320 PM CDT WED MAY 28 2008 .DISCUSSION... TONIGHT...A 50 KT LLJ DEVELOPS...WHILE A PLUME OF STEEP MID LVL LAPSE RATES BEGINS TO SPREAD ACROSS THE REGION IN RESPONSE TO INCREASING SOUTHWESTERLY MID LVL FLOW. 800-700 MB LAYER MUCAPES RANGE FROM 800-1200 J/KG OF MUCAPE GENERALLY BTWN INTERSTATE 80 NORTH TO HYWS 2 AND 91. THIS WILL TRIGGER ELEVATED THUNDERSTORMS TONIGHT. NAM NOW GENERATING APPRECIABLE QPFS ACROSS CNTRL SANDHILLS WITH PWS AOA 1.25 INCHES FROM ONSET OF CONVECTION. ALTHOUGH HEAVY RAINFALL NOT ANTICIPATED...RAINFALL OF 1/4 TO 1/2 INCHES ARE QUITE LIKELY WITH LOCALLY 3/4 INCHES OR HIGHER. DUE TO NEARLY SATURATED GROUND...MINOR RUNOFF MAY OCCUR IN THE HEAVIER RAINFALL AREAS. STRATUS TO PERSIST. STORMS MAY LINGER IN EAST THROUGH MID-DAY THURSDAY. BUT EXPECT A GENERAL LULL IN CONVECTIVE ACTIVITY BEFORE THE WESTERN IMPULSE REACHES THE AREA LATE THURSDAY AFTERNOON. BOUNDARIES RESIDING FROM TONIGHTS CONVECTION AND SPEED OF STRATUS DEPARTURE WILL BE CRUCIAL TO WHERE SURFACE BASED CONVECTION WILL INITIATE. CONSENSUS OF MODEL FCSTS THURSDAY AFTERNOON DEPICT A SFC LOW DEVELOPING OVER NORTHEAST COLORADO...WITH AN INVERTED TROUGH EXTENDING NORTHEAST INTO CENTRAL SOUTH DAKOTA...AND A WARM FRONT ARCHING NORTHEAST FROM THE LOW INTO NORTHEAST NEBRASKA. SFC HEATING WILL ENSUE FIRST IN SWRN NEBR AND BUILD NORTHEAST ACROSS THE CWA...ALLOWING RELATIVELY HOT SOUTHWEST SFC FLOW TO DEVELOP. EXCEPTION APPEARS TO BE NORTHERN/NORTHEASTERN COUNTIES...WHERE LOW LVL CLOUDINESS/HIGHER BOUNDARY LAYER RH NEAR WARM FRONT WILL RESIDE. MID/UPPER 80S SHOULD DEVELOP ACROSS THE SFC WARM SECTOR IN SWRN NEBR...WHILE LOW 80S WILL RESIDE NORTH AND EAST. STRONG BOUNDARY LAYER DESTABILIZATION IS FCST TO TAKE PLACE ALONG AN OSHKOSH THROUGH HAYES CENTER LINE BY AROUND 21Z. THIS WILL COINCIDE WITH THE APPROACH OF THE LOW AMPLITUDE MID/UPR LVL S/W TROUGH OVER THE FOUR CORNERS REGION. VERY STEEP MID LVL LAPSE RATES GREATER THAN 8 DEG C/KM AND UPR 50S/LOW 60S DEWPOINTS WILL YIELD LARGE MLCAPE VALUES AOB 2000 J/KG. NORTHEASTERN AREAS WILL REMAIN CAPPED. THEREFORE...EXPECT THUNDERSTORMS TO DEVELOP DURING THE MID/LATE AFTERNOON OVER THE SWRN PORTION OF THE CWA...AND THEN SPREAD EAST DURING THE EVENING. MODERATELY STRONG 0-6 KM BULK SHEAR 40-60 KT AND LARGE INSTABILITY WOULD FAVOR SUPERCELLS. HOW TONIGHTS CONVECTION PLAYS OUT WRT A BOUNDARY FOR THU AND AMOUNT AND SPEED OF STRATUS CLEARING WILL BE CRITICAL TO SEVERE CONVECTION COVERAGE AND INTENSITY. NAM ALSO LACKING BACKED SFC WINDS TO LIMIT SUPERCELL POTENTIAL WHILE TO GFS FAVORING BACKED WINDS ACROSS LINCOLN..HAYES...FRONTIER NORTHEAST INTO CUSTER COUNTY. AS WE HEAD INTO THE OVERNIGHT HOURS...60-70 KT LLJ IS FCST TO MATERIALIZE...AND THIS WILL LIKELY MAINTAIN CONVECTION STORMS CONGEAL INTO A NOCTURNAL MCS OR TWO. IT SHOULD ALSO BE STATED THAT FLASH FLOODING MAY BE THE GREATEST SEVERE WEATHER THREAT DUE TO SATURATED GROUND AND LOW FLASH FLOOD GUIDANCE. COUNTIES MOST AT RISK FOR FLASH FLOODING ARE HAYES...FRONTIER...LINCOLN...CUSTER...AND HOLT COUNTY. ON FRIDAY...MAINLY DRY WITH HIGHS IN THE UPPER 70S AND LOWER 80S. ONLY A SLIGHT CHC FOR SHOWERS/THUNDERSTORMS ACROSS FAR NRN COUNTIES. ON SATURDAY...MID/UPR LVL RIDGE AXIS IS FCST TO SHIFT OUT ONTO THE HIGH PLAINS...WITH LEE SFC TROUGH BEGINNING TO DEVELOP. UPR LVL PATTERN THEN TRANSITIONS TO MODERATELY FAST SOUTHWESTERLY FLOW. AS MOISTURE TRANSPORT STRENGTHS OVER THE WESTERN HALF OF THE CWA. ELEVATED THUNDERSTORMS AGAIN APPEAR POSSIBLE SATURDAY NIGHT. BEYOND...GFS THEN INDICATES HIGHER DEWPOINTS BEING DRAWN WESTWARD DUE TO UPSLOPE FLOW. MAINTAINED PREVIOUS GOING POPS WITH HIGHEST CHCS SUNDAY AND SUNDAY NIGHT. && .AVIATION... A STRATUS DECK OF LOW CLOUDS LOOK TO REMAIN IN PLACE ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA OVERNIGHT AND INTO AT LEAST THE EARLY AFTERNOON HOURS ON THURSDAY. THESE CLOUDS ARE BEING HELD IN PLACE BY HIGH PRESSURE DRIFTING SLOWLY SOUTH OF THE GREAT LAKES. LOW PRESSURE WILL BE STRENGTHENING ACROSS THE HIGH PLAINS AND PUSH INTO WESTERN NEBRASKA...AND BE RESPONSIBLE FOR ERODING THE LOW CLOUDS ACROSS THE PANHANDLE AND SOUTHWEST THURSDAY AFTERNOON. MVFR/IFR CIGS SHOULD TREND TOWARD LIFR/IFR DURING THE LATER EVENING HOURS WITH SOME ADDITIONAL RESTRICTION TO VSBYS COMING FROM SCATTERED THUNDERSTORMS EXPECTED TO MOVE ACROSS THE PANHANDLE...SANDHILLS AND NORTH CENTRAL NEBRASKA THROUGH THE OVERNIGHT AND MORNING HOURS. VFR CONDITION MAY RETURN TO THE WEST OF HIGHWAY 61 THURSDAY AFTERNOON...BUT THIS MAY BE HIGHLY DEPENDENT ON WHAT EFFECT THE OVERNIGHT CONVECTION MAY HAVE ACROSS THE REGION. THE OVERNIGHT THUNDERSTORMS MAY ALSO CONTAIN HAIL THAT WOULD BE HAZARDOUS TO LIGHT AIRCRAFT AND SHOULD BE AVOIDED. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && KAR/13/CLB
Hazardous weather outlook, May 28, 2:48 PM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 348 PM CDT WED MAY 28 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-292100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 348 PM CDT WED MAY 28 2008 /248 PM MDT WED MAY 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORM DEVELOPMENT IS EXPECTED DURING THE LATE EVENING AND OVERNIGHT HOURS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. MOISTURE AND INSTABILITY IS EXPECTED TO RETURN QUICKLY ON STRONG LOW LEVEL WINDS WHICH WILL HELP FUEL THESE STORMS. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY AFTERNOON AND EVENING...CONDITIONS ARE EXPECTED TO BECOME QUITE FAVORABLE FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING ACROSS PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA...ROUGHLY NORTH AND EAST OF ALLIANCE AND NORTH PLATTE INCLUDING VALENTINE...AINSWORTH...ONEILL AND BROKEN BOW. THIS AREA IS SUBJECT TO REVISION AS THE CONVECTION DURING THE EARLY MORNING HOURS MAY HAVE A LARGE IMPACT ON STORM DEVELOPMENT LATER IN THE AFTERNOON. THE MAIN THREAT WILL COME FROM LARGE HAIL...WIND DAMAGE...INTENSE RAINFALL AND FLOODING. ISOLATED TORNADOES COULD FORM IN THE VERY STRONGEST STORMS. LATE SUNDAY...CONDITIONS COULD BECOME FAVORABLE ONCE AGAIN FOR SEVERE WEATHER. WINDS ALOFT WILL CONTINUE TO BE QUITE STRONG SUPPORTING STORMS CAPABLE OF LARGE HAIL...WIND DAMAGE AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:42 AM MDT | Flash Flood Warning | LBF | Holt, Rock | 4 hr |
| May 29, 8:05 AM MDT | Flash Flood Watch | LBF | Blaine, Boyd, Brown, Custer, Frontier, Garfield and 8 more | 18 hr |
| May 29, 9:34 AM MDT | River Flood Warning | LBF | Holt, Rock | 53 hr |
| May 29, 1:32 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 43 min |
| May 29, 2:09 PM MDT | Tornado Warning | LBF | Frontier | 51 min |
| May 29, 2:16 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 44 min |
| May 29, 2:45 PM MDT | Flash Flood Warning | LBF | Frontier | 6 hr |
| May 29, 2:46 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 44 min |
| May 29, 2:50 PM MDT | Tornado Warning | LBF | Frontier | 27 min |
| May 29, 3:08 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 52 min |
| May 29, 3:19 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 56 min |
| May 29, 3:26 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 49 min |
| May 29, 3:48 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 42 min |
| May 29, 4:07 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 38 min |
| May 29, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 32 min |
| May 29, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 47 min |
| May 29, 4:22 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Loup, Rock | 38 min |
| May 29, 4:41 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 22 min |
| May 29, 4:45 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| May 29, 4:48 PM MDT | Flash Flood Warning | LBF | Holt | 6 hr |
| May 29, 4:50 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 40 min |
| May 29, 4:59 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Loup, Rock | 46 min |
| May 29, 5:31 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.